North Carolina, 2016

Rip Current in North Carolina, August 11, 2016

August 11, 2016 · NWS MHX · 1 event in 1 county or zone

A 64 year old woman drowned due to a rip current on Ocracoke Island.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A 64 year old woman drowned due to a rip current on Ocracoke Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 11, 9:56 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 11, 9:56 AM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1056 AM EDT THU AUG 11 2016

.SYNOPSIS...
High pressure will extend over the area from offshore through
the middle of next week. Inland troughing will develop over the
weekend as a slow moving cold front approaches from the northwest.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1030 AM Thursday...Main change with update was to increase
POPs to 30% for scattered showers/tstms over western half of area
this afternoon. Scattered showers already developing south of PGV
to vicinity of OAJ and DPL, and latest HRRR is indicating
continued scattered coverage along and west of Hwy 17 this
afternoon. Most activity will be low topped showers as weak
capping near 700 MB will inhibit deep convection. Temps generally
on track for highs in lower 90s inland.

/Previous discussion/
As of 635 AM Thursday...Strong high pressure surface and aloft
will continue over the area through tonight. An anomalously high
500 MB height of 5980 M was recorded on the Wednesday evening MHX
00Z RAOB as the upper ridge built over the area. SE onshore low
level flow continues and will become southerly late today and
tonight. Similar to yesterday, although the overall pattern is
unfavorable for precipitation, there is enough
moisture/instability for an isolated shower or thunderstorm but
most locations will remain dry. Current unstable light easterly
flow is favorable for weak waterspouts and we could see a few form
after sunrise. Highs will be in the upper 80s to lower 90s with
Heat Index values of 98 to 102 degrees.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 320 AM Thursday...No change to the pattern with high
pressure firmly in control. Expecting dry weather to continue
except for an isolated shower threat near the coast as light
onshore flow prevails. Late night patchy fog/stratus is likely to
develop with radiational cooling and sufficient low level
moisture. Lows will be in the lower to middle 70s inland and
upper 70s beaches.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 345 AM Thursday...Surface high pressure and ridging aloft
will persist through early next week resulting in above normal
temps and mainly diurnally driven convection. The upper ridge will
shift offshore as a slow moving cold front approaches the area
Tuesday into Wednesday.

Friday through Monday...High pressure surface and aloft off the
Mid-Atlantic coast will continue through the period. An area of
low pressure will move through the Great Lakes region while a weak
surface and upper trough persists over the Deep South states
through Saturday. Expect mainly isolated to scattered diurnally
driven convection as southerly flow returns with a moist and
unstable airmass in place. Lack of forcing aloft and shear will
limit severe potential. Low level thicknesses slowly build to
between 1430-1440 meters by Sunday, yielding maximum temps in the
low 90s Friday, and eventually mid 90s for Saturday and Sunday.
Dewpoints will persist in the mid 70s which will help produce heat
index values of 100-104 F Friday, and may exceed 104 F Saturday
and Sunday afternoon. Will highlight heat hazard in HWO for now.

Tuesday through Wednesday...A shortwave trough will swing across
the Great Lakes region as a cold front pushes farther down into
the Ohio/Tennessee valley, causing the upper level ridge to break
down and shift farther offshore. Still some timing and location
disagreement with the frontal passage moving into VA by late
Tuesday into Tuesday night. 00Z suite of guidance now suggests
the surface front will hang up north of the area allowing SW flow
to prevail through the period. Bulk of the moisture will stream
well west and north of our area but may filter into the area late
Wednesday as the cold front sinks closer the region. Maintained
30 percent POPs Tuesday increasing to 40 percent Wednesday.
Continue to expect mostly diurnally driven showers and thunderstorms
across the area. Winds will remain SW and will keep temperatures
in the low 90s inland to mid/upper 80s along the coast Tuesday and
Wednesday.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
.Short Term /Through tonight/...
As of 635 AM Thursday...Expecting mainly VFR conditions through
this evening. Only shallow light fog developed overnight and this
should dissipate rapidly early this morning. Diurnal heating will
lead to the development of cumulus with bases above 3000 FT.
Isolated showers will also occur but coverage is expected to be
minimal (< 20%). Late tonight (after 6Z) guidance is pointing to
the potential for low clouds with IFR bases especially west of
Highway 17.

Long Term /Friday through Monday/...
As 345 AM Thursday...VFR conditions will prevail, outside of
isolated to scattered diurnally driven convection through the
period. SW winds will persist around 5 knots overnight and upwards
of 10 knots during the day. Cannot completely rule out early
morning low stratus and/or patchy fog each morning as well.

&&

.MARINE...
Short Term /through tonight/...
As of 1030 AM Thursday...no changes with update.

/Previous discussion/
As of 635 AM Thursday...SE flow 10 KT or less today
will become southerly tonight as high pressure continues over the
waters. Seas will remain 2 to 3 FT through the period.

Long Term /Friday through Monday/...
As of 345 AM Thursday...Offshore high pressure will prevail
through the period yielding S/SW flow across the coastal waters.
The high off the Mid-Atlantic coast will slide farther southeast
Friday allowing winds to become more south then southwest Saturday
and Sunday. Winds will increase to 10-15 KT Friday as gradient
tightens and slowly increase 10-20 kts during the afternoon and
evening hours each day from Saturday through Monday. Overnight and
morning winds will be mostly 5-15 kt. A cold front approaches from
the northwest early next week but latest guidance suggests it will
become stalled northwest of the region, allowing SW flow to
continue across the Eastern NC waters through midweek. Seas will
slowly build back 2 to 4 ft through Monday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JME
NEAR TERM...JME/JBM
SHORT TERM...JME
LONG TERM...DAG
AVIATION...JME/DAG
MARINE...JME/JBM/DAG
Hazardous weather outlook, Aug 11, 3:44 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
444 AM EDT THU AUG 11 2016

NCZ029-044>047-079>081-090>094-120845-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
444 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES WILL REACH BETWEEN 100 AND 104 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AFTERNOON HEAT INDEX VALUES WILL RANGE BETWEEN 100 AND 105
DEGREES FRIDAY THROUGH SUNDAY. HEAT SAFETY RULES NEED TO BE
FOLLOWED TO AVOID HEAT RELATED ILLNESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-120845-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
444 AM EDT THU AUG 11 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AFTERNOON HEAT INDEX VALUES WILL RANGE BETWEEN 100 AND 105
DEGREES FRIDAY THROUGH SUNDAY. HEAT SAFETY RULES NEED TO BE
FOLLOWED TO AVOID HEAT RELATED ILLNESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Hyde

When
August 11, 12:00 PM EST
Where
Eastern Hyde forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A 64 year old woman drowned due to a rip current on Ocracoke Island.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Hyde2016-08-1164FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653253.